Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2004, 12:15 AM CDT for Decatur County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 12:15 AM CDT (05:15 UTC)
- Expired
- Jun 9, 2004, 1:15 AM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Decatur County, KS
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -427 J/kg
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
141 WUUS53 KGLD 090515 SVRGLD KSC039-090615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1216 AM CDT WED JUN 9 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS * UNTIL 115 AM CDT * AT 1210 AM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR OBERLIN...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CEDAR BLUFFS AROUND 1230 AM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3999 10072 3956 10072 3958 10041 4001 10020 $$ STASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:25 PM CDT, 7 hours 50 minutes earlier.
Area forecast discussion, Jun 8, 4:25 PM CDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT TUE JUN 8 2004 .DISCUSSION...BIGGEST CHALLENGE IS EXTENT AND SEVERITY OF THUNDERSTORMS TONIGHT...WED NIGHT AND THU AFTERNOON AND NIGHT. AS THE UPPER RIDGE MOVES SLOWLY TO THE NORTHEAST AND THE DEEP UPPER LOW OVER SOUTHERN OREGON SIMULTANEOUSLY SWINGS SOUTHEAST THEN EAST OVER THE NEXT THREE DAYS...SEVERE WEATHER LOOKS TO INCREASE CONSIDERABLY AND BE THE CHALLENGE. A SHORTWAVE MOVING NE ACROSS THE TRISTATE AREA THIS EVENING WILL USHER IN SOME SLIGHTLY COLDER AIR AT 70H AND 50H TO REPLACE THE VERY WARM AIR OF THE LAST TWO DAYS. AT THE SAME TIME MODELS SHOW VERY RICH AIR IN THE LOWER LEVELS WITH CONTINUES TO MOVE NORTH AND NORTHWEST FROM THE WEST GULF AREA INTO THE AREA. THIS IS EVIDENT BY A STRONG THETAE RIDGE AT 85H ACROSS THE WESTERN TWO-THIRDS OF THE TRISTATE REGION. FINALLY SEVERAL SHORTWAVES EMERGE OUT OF THE LONG WAVE TROUGH APPROACHING SLOWLY FROM THE WEST THROUGH THU. THE RESULT IS AN UNSTABLE SITUATION BOTH TONIGHT AND WED NIGHT. CURRENTLY BOTH A TORNADO WATCH HAS BEEN ISSUED WHICH INCLUDES EXTREME SOUTHWEST NEB...AND A SEVERE THUNDERSTORM WATCH WHICH INCLUDES FAR E CO HAVE JUST BEEN ISSUED. BY THU...AS THE AXIS OF THE UPPER TROUGH TO THE WEST MOVES EAST ACROSS CO...A DRY TONGUE FROM THE SOUTHWEST MOVES INTO THE AREA. THIS APPEARS TO SETUP A DRYLINE DURING THE DAY WHICH MOVES SLOWLY TO THE EAST. THIS AS A FOCUS...COMBINED WITH MAX DAY HEATING...LOTS OF LOW LEVEL MOISTURE AND UPPER DYNAMICS SUPPORT SHOULD LEAD TO A STORMY AFTERNOON AND NIGHT. AS THIS SYSTEM MOVES EAST OF THE AREA ON FRIDAY IT IS FOLLOWED BY SLIGHTLY DRIER AND SOMEWHAT MILDER TEMPERAUTURS. FRI IS DRY WITH A MINOR RIDGE MOVING ACROSS. SAT ANOTHER SHORTWAVE RETURNS WITH A REBOUND OF TEMPERATURES INTO THE UPPER 80S OR LOWER 90S. ALSO MODELS SHOWING A POTENTIAL DRYLINE PASSAGE WITH SCATTERED THUNDERSTORMS. SAT NIGHT A COLD FRONT MOVES SOUTH ACROSS THE AREA AS A HIGH PRESSURE SYSTEM MOVES ESE OUT OF CANADA. THIS BRINGS A COOL AND CLOUDY DAY TO THE REGION ON SUN WITH HIGHS IN THE 70S. THERE IS A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS SUN WITH EASTERLY UPSLOPE WINDS. SLOW WARMUP ON MON AND TUE WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS CONTINUING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC
Hazardous weather outlook, Jun 8, 11:57 AM CDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT TUE JUN 8 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1057 AM MDT (1157 AM CDT) TUE JUN 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A LINE FROM MCCOOK TO GOODLAND TO KIT CARSON THIS AFTERNOON AND EVENING. A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER MOST OF THE AREA WHILE A COLD FRONT STALLS ACROSS THE NORTH AND WEST. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THIS SAME AREA....ALLOWING ISOLATED THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO...EXTREME SOUTHWEST NEBRASKA...AND EXTREME NORTHWEST KANSAS. ISOLATED LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT IN YUMA OR DUNDY COUNTIES WHERE THE BEST WIND SHEAR WILL EXIST. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. THESE THUNDERSTORMS WILL DIE OUT AFTER DARK WITH THE LOSS OF HEATING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN WILL REMAIN UNCHANGED THROUGH THIS PERIOD...GIVING THE TRI STATE REGION A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON WEDNESDAY AND THURSDAY WHEN STRONGER UPPER LEVEL STORM SYSTEMS WILL AFFECT THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF A LINE FROM MCCOOK TO GOODLAND TO KIT CARSON AFTER 3 PM MDT (4 PM CDT). BURKE
In the hours before
Local storm report, Jun 8, 9:21 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 3 SE IDALIA 39.67N 102.26W
06/08/2004 0.75 INCH YUMA CO PUBLIC
&&
DLN/JDLocal storm report, Jun 8, 9:29 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
829 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND DMG 13 SW ST. FRANCIS 39.64N 101.97W
06/08/2004 CHEYENNE KS PUBLIC
6 INCH TREE LIMBS DOWN.
&&
DLN/JDLocal storm report, Jun 8, 9:44 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
844 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG PALISADE 40.34N 101.11W
06/08/2004 HITCHCOCK NE TRAINED SPOTTER
6 INCH TREE LIMBS DOWN
&&
DLN/JDLocal storm report, Jun 8, 9:51 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 18 NW ST. FRANCIS 39.96N 102.04W
06/08/2004 0.75 INCH CHEYENNE KS TRAINED SPOTTER
&&
DLN/JDLocal storm report, Jun 8, 10:21 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL 4 E HAIGLER 40.01N 101.86W
06/08/2004 0.75 INCH DUNDY NE PUBLIC
&&
DLN/JDLocal storm report, Jun 8, 11:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1027 PM MDT TUE JUN 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 S BURLINGTON 39.20N 102.27W
06/08/2004 0.88 INCH KIT CARSON CO TRAINED SPOTTER
0518 PM HAIL BURLINGTON 39.31N 102.27W
06/08/2004 0.75 INCH KIT CARSON CO LAW ENFORCEMENT
0522 PM HAIL 20 N BENKELMAN 40.34N 101.53W
06/08/2004 0.75 INCH DUNDY NE PUBLIC
0530 PM HAIL 18 N BENKELMAN 40.31N 101.53W
06/08/2004 1.75 INCH DUNDY NE PUBLIC
0610 PM TSTM WND DMG 18 NW BENKELMAN 40.24N 101.78W
06/08/2004 DUNDY NE TRAINED SPOTTER
BROKE GLASS DOOR...DESTROYED TRAMPOLINE.
0615 PM DUST STORM 13 N KANORADO 39.53N 102.04W
06/08/2004 SHERMAN KS TRAINED SPOTTER
1/4 MILE VISIBILITY
0615 PM HAIL 6 SSE HAIGLER 39.93N 101.90W
06/08/2004 1.75 INCH CHEYENNE KS TRAINED SPOTTER
0617 PM HAIL 10 NE STRATTON 39.41N 102.47W
06/08/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
0620 PM DUST STORM 1 S KIRK 39.61N 102.60W
06/08/2004 YUMA CO PUBLIC
3/4 MILE VISIBILITY
0630 PM HAIL 6 N PARKS 40.13N 101.73W
06/08/2004 1.00 INCH DUNDY NE TRAINED SPOTTER
0713 PM HAIL 1 S KIRK 39.61N 102.60W
06/08/2004 0.75 INCH YUMA CO PUBLIC
0715 PM HAIL 1 S KIRK 39.61N 102.60W
06/08/2004 0.75 INCH YUMA CO PUBLIC
0720 PM HAIL 3 N SEIBERT 39.34N 102.87W
06/08/2004 0.75 INCH KIT CARSON CO TRAINED SPOTTER
0725 PM HAIL 3 E KIRK 39.62N 102.54W
06/08/2004 0.75 INCH YUMA CO TRAINED SPOTTER
0725 PM FLASH FLOOD 12 N PARKS 40.21N 101.73W
06/08/2004 DUNDY NE BROADCAST MEDIA
1.90 INCHES OF RAINFALL WAS REPORTED OVER THE PAST THREE
HOURS.
0804 PM TSTM WND DMG 13 SW ST. FRANCIS 39.64N 101.97W
06/08/2004 CHEYENNE KS PUBLIC
6 INCH TREE LIMBS DOWN.
0818 PM HAIL 3 SE IDALIA 39.67N 102.26W
06/08/2004 0.75 INCH YUMA CO PUBLIC
0830 PM TSTM WND DMG PALISADE 40.34N 101.11W
06/08/2004 HITCHCOCK NE TRAINED SPOTTER
6 INCH TREE LIMBS DOWN
0845 PM HAIL 18 NW ST. FRANCIS 39.96N 102.04W
06/08/2004 0.75 INCH CHEYENNE KS TRAINED SPOTTER
0913 PM HAIL 4 E HAIGLER 40.01N 101.86W
06/08/2004 0.75 INCH DUNDY NE PUBLIC
&&
DLN/JDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 62 min |
| Jun 8, 7:32 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jun 8, 8:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jun 8, 9:45 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Jun 8, 10:01 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Jun 9, 4:30 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.